Last year I got hired to do the packaging for The Ex Senators’ debut single, The Kids Are Trouble. I had the idea of creating fictitious warning labels for the CD that would make people laugh. I came up with these; “Do not operate a vehicle with the sun shield in the windshield. Product will be hot after heating. Do not use hair coloring as an ice cream topping. Keep out of the reach of children. Defrost all frozen foods before consuming. Not for human consumption. Do not place unattended wombats in washer or dryer. May cause blindness in cats. Prolonged exposure may exponentially increase carnal desires. Not intended for use as a dental drill.” Believe it or not, only one of those is fake. The rest were too real to ignore. And yet, pervasive as warning labels are and as much as they try to speak to the lowest common denominator (that means really stupid people) it seems that someone will come along and add a whole new layer of dumb to the discussion. There is a reason a child’s costume comes with the warning “Wearing Superman costume will not give you the ability to fly.” You know why? Because some parent didn’t stop little Timmy from jumping out of their third floor window. And the odds are pretty good that the reason the parent didn’t stop little Timmy is because they saw he was wearing his Superman suit and figured he’d be fine.
Such is the world we live in.
It is with this in mind that I present the sad tale of Mandi McKee who used to be William McKee until he took a Propecia knock off.
Don’t take my word for it.
A software engineer who was trying to combat hair loss says a generic form of Propecia caused him to develop breasts and made his hips widen like a woman’s.
And now, after nine months of taking finasteride, 38-year-old William McKee goes by the name Mandi and is considering having a complete sex change.
“My rock-hard chest from the gym began to soften . . . reaching the point where I had noticeable ‘breasts’ even under my clothing,” McKee told the New York Post.
“My shoulders were literally falling into a more feminine position, and my hips were loosening and becoming wider as on a woman’s body.”
The changes have left McKee’s former life in disarray. He is now separated from his wife of 10 years, with whom he has a five-year-old son. The Tampa, Florida, resident has also left his career in Silicon Valley behind, now describing himself as an aspiring music producer and DJ.
Describing his former self as “athletic and driven,” McKee now wears a blonde wig, makeup, women’s clothing and says he is thinking of having breast augmentation. In addition, McKee says he has gone from heterosexual to homosexual.
“It felt like the ‘me’ that I’ve always known was not there anymore,” he told the Post.
There are several possible sexual side effects associated with finasteride, but they typically involve a lack of libido. The drug itself works by inhibiting the conversion of testosterone.
Writing on his personal blog, McKee says the drug is commonly taken by men who are in the early stages of gender reassignment.
“I wasn’t always this way. I am early on my path of transitioning to live full-time as a woman, although for 9 months I did take 1 of the 2 most popular drugs that doctors prescribe to men who wish to become a woman,” he writes.
“The thing is… I didn’t take Finasteride to become a woman. I took it to prevent male-pattern hair loss (baldness) after seeing Merck’s ad campaign for years saying that Propecia (Finasteride) can stop hair loss in men.”
And as the Daily Mail notes, the transition has been a painful one for McKee. In addition to losing his wife, he writes that he considered suicide as the physical changes also began affecting his emotional state.
“My entire life has fallen apart in a slow and agonizing downward spiral that led me on a roller coaster ride of depression, anxiety, panic attacks, a severe and disabling loss of focus and concentration, feminization of my body, loss of and inability to work, homelessness, social rejection and isolation, and a complete alteration of my body’s chemistry and self-identity,” he writes.
“And it was more than just my life being affected. I was married to an amazing and beautiful woman who lost her husband, and I am father to an amazing 5 year-old-boy—who lost his dad.”
In a recent statement, Merck denied any known association between Propecia (finasteride) and sexual side effects:
“Merck believes that Propecia (Finasteride) has demonstrated safety and efficacy profiles and that the product labeling appropriately describes the benefits and risks of the drug to help inform prescribing,” the company wrote in the statement.
And while several lawsuits have been filed by men who say the drug affected their sexuality, McKee is not eligible to join the suit since he purchased a generic form of the drug from an online distributor based in India.
Still, Mandi has been active on his personal Facebook page, writing that he hopes all of the media exposure of his story helps others who might be going through a similar experience.
Forgive me for asking the obvious, but why the hell did he keep taking this stuff when he first noticed the changes? And why does this stuff only seem to happen in Florida?
Okay, let’s look at everything that went wrong here; (1) he bought fake Propecia from an online drug dealer in India. That is never a wise choice. (2) He kept taking the stuff long after it was clear that he was having a reaction to it. And, (3) he …. oh hell, he’s an idiot, let’s move on.
Just consider him a human warning sign and don’t do as he has done. Your life will be fine.
Top 5 Reasons People Choose 2 B Gay from FCKH8.com on Vimeo.
Listen to Bill McCormick on WBIG (FOX! Sports) every Friday around 9:10 AM.